Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 81, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 10, 1998, 8:12 AM EDT for Smyth County, Virginia. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 1998, 8:12 AM EDT (12:12 UTC)
- Expired
- Jun 10, 1998, 10:10 AM EDT
- In force
- 118 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Smyth County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 101211 FFWRNK VAC173-101410- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 812 AM EDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... SMYTH COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 1010 AM EDT. * AT 800 AM...AREA LAW ENFORCEMENT INDICATED CONTINUED FLOODING IN WESTERN SMYTH COUNTY...ESPECIALLY IN CHILHOWIE. HEAVY RAINFALL EARLIER THIS MORNING AS WELL AS MORE THUNDERSTORMS THAT ARE EXPECTED TO MOVE IN FROM THE NORTHWEST WILL PROLONG THE FLOODING UNTIL MID MORNING. * BLACKSBURG DOPPLER RADAR AT 8 AM EDT INDICATED THAT ADDITIONAL RAINFALL OF UP TO AN INCH IS POSSIBLE BY 10 AM. << CLALL TO ACTION >> DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. .END/SJK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 2:55 AM EDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jun 10, 2:55 AM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 255 AM EDT WED JUN 10 1998 A RAPIDLY DEVELOPING AREA OF TSTMS AHEAD OF A WEAK NRN STREAM WAVE IN EXTREME ERN KY SEEMS TO BE MOVG RIGHT ALONG THE H85 WARM FRONT...AND ARE BEING FED BY A 30 KT LLJ WITH STRONG WAA AND MOISTURE ADVECTION. THESE STORMS WILL BE MOVG OVER AN INCREASINGLY STABLE LAYER AS THEY HEAD SEWD...BUT I EXPECT THAT THEY/LL HOLD TOGETHER FAIRLY WELL- BRINGING AT LEAST AN AREA OF RAIN TO THE WRN HALF OF MY CWA. LOOKS LIKE THE 00Z NGM HAD THE BETTER HANDLE ON THIS FEATURE...BRINGING A SWATH OF PCPN ACROSS SW VA AND INTO NW NC THIS MORNING. I THINK THIS WILL SLOW THE SFC WARM FNT AND REINFORCE THE IN-SITU DAMMING AND IT MAY TAKE HALF THE DAY TO MIX OUT THE LOW CLDS/FOG EAST OF THE MTNS. THIS WILL KEEP TEMPS DOWN SOME. I/M NOT TOO IMPRESSED WITH THE CHCS OF AFT CONVECTION NOW. BEST CHCS IN MY SRN AND WRN SECTIONS AS THE SFC FNT APPCHES. ALL OF THE MODELS KEEP THE SFC FNT RIGHT IN THE AREA THRU THU. BOTH THE ETA AND NGM ARE IND SOME OVERRUNNING PCPN MOVG IN THU MORN WITH THE NEXT SHORT WV. MOST OF MY CWA WOULD PROB BE TOO STABLE FOR EVEN ELEVATED TSTMS...ESPECIALLY WITH THAT TIMING. LOOKS LIKE WE FINALLY GET INTO THE WARM SECTOR FRIDAY. ROA 77/60/82 536 (50 PCT EARLY..LESS AFT) BCB 73/59/78 547 LYH 76/59/81 436 BLF 73/59/78 557 DAN 81/64/84 445 JJ BCB 73/59/78 547
In the hours before
Special weather statement, Jun 10, 6:39 AM EDT, 1 hour 33 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-061200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 639 AM EDT WED JUN 10 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHWEST VIRGINIA... NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA... A WARM FRONT IS EXPECTED TO MOVE INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS THIS MORNING WILL PROVIDE THE MOISTURE...AND HEATING FROM THE SUN MAKE THE AIRMASS MODERATELY UNSTABLE. THE FRONT WILL BE A FOCUS FOR LATE AFTERNOON THUNDERSTORM DEVELOPMENT. STRONG WINDS ALOFT WILL HELP STRENGTHEN ANY STORMS THAT DEVELOP...AND THEY MAY REACH SEVERE LEVELS. THE GREATEST THREAT WILL BE FROM LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON. AN UPDATED SEVERE WEATHER OUTLOOK WILL BE ISSUED AROUND NOON TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS POTENTIAL SEVERE WEATHER SITUATION. JJ
Local storm report, Jun 10, 7:21 AM EDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 AM EDT WED JUN 10 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
325 AM BLUEFIELD VA 1.25 INCH HAIL
06/10/98 TAZEWELL SPOTTER ON THE VIRGINIA
WEST VIRGINIA LINE IN
BLUEFIELD REPORTED HAIL
COVERING THE GROUND...SOME
UP TO 1.25 INCH.
435 AM WEST JEFFERSON NC 1.50 INCH HAIL
06/10/98 ASHE SHERIFF REPORTED PING PONG
BALL SIZED HAIL IN WEST
JEFFERSON.
556 AM BIG ISLAND VA 1.00 INCH HAIL
06/10/98 BEDFORD SPOTTER REPORTED QUARTER
SIZE HAIL.
610 AM INDEPENDENCE VA 0.75 INCH HAIL
06/10/98 GRAYSON SHERIFFS DEPARTMENT REPORTED
DIME AND 3/4 INCH HAIL 2 MILES
NORTH OF INDEPENDENCE.
610 AM ENNIS NC 0.75 INCH HAIL
ALLEGHANY TELEVISION METEOROLOGIST
REPORTED 3/4 INCH HAIL AND
WINDS OF 50-60 MPH IN ENNIS.
614 AM LYNCHBURG VA 0.75 INCH HAIL
CITY OF LYNCHBURG SPOTTER REPORT
615 AM 2 S MONROE VA 0.75 INCH HAIL
AMHERST SPOTTER DRIVING TO WORK HAD
3/4 INCH HAIL AT ROUTE 130
AND AMOLON ROAD.
633 AM 6 N APPOMATTOX VA 0.75 INCH HAIL
APPOMATTOX SPOTTER REPORTED 3/4 INCH HAIL
AT HIGHWAY 26 AND ROUTE 615.Local storm report, Jun 10, 7:21 AM EDT, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 AM EDT WED JUN 10 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
325 AM BLUEFIELD VA 1.25 INCH HAIL
06/10/98 TAZEWELL SPOTTER ON THE VIRGINIA
WEST VIRGINIA LINE IN
BLUEFIELD REPORTED HAIL
COVERING THE GROUND...SOME
UP TO 1.25 INCH.
435 AM WEST JEFFERSON NC 1.50 INCH HAIL
06/10/98 ASHE SHERIFF REPORTED PING PONG
BALL SIZED HAIL IN WEST
JEFFERSON.
556 AM BIG ISLAND VA 1.00 INCH HAIL
06/10/98 BEDFORD SPOTTER REPORTED QUARTER
SIZE HAIL.
610 AM INDEPENDENCE VA 0.75 INCH HAIL
06/10/98 GRAYSON SHERIFFS DEPARTMENT REPORTED
DIME AND 3/4 INCH HAIL 2 MILES
NORTH OF INDEPENDENCE.
610 AM ENNIS NC 0.75 INCH HAIL
ALLEGHANY TELEVISION METEOROLOGIST
REPORTED 3/4 INCH HAIL AND
WINDS OF 50-60 MPH IN ENNIS.
614 AM LYNCHBURG VA 0.75 INCH HAIL
CITY OF LYNCHBURG SPOTTER REPORT
615 AM 2 S MONROE VA 0.75 INCH HAIL
AMHERST SPOTTER DRIVING TO WORK HAD
3/4 INCH HAIL AT ROUTE 130
AND AMOLON ROAD.
633 AM 6 N APPOMATTOX VA 0.75 INCH HAIL
APPOMATTOX SPOTTER REPORTED 3/4 INCH HAIL
AT HIGHWAY 26 AND ROUTE 615.Local storm report, Jun 10, 7:59 AM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 AM EDT WED JUN 10 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
718 AM 3 SE FERGUSON NC WIND DAMAGE
06/10/98 WILKES SEVERAL 12-14 INCH DIAMETER
TREES DOWN NEAR ROUTE 18
AND BEAVER CREEK ROAD. SOME
ROOFING ON CHICKEN COOPS
PEELED BACK BY WINDS.
SJKLocal storm report, Jun 10, 7:59 AM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 AM EDT WED JUN 10 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
718 AM 3 SE FERGUSON NC WIND DAMAGE
06/10/98 WILKES SEVERAL 12-14 INCH DIAMETER
TREES DOWN NEAR ROUTE 18
AND BEAVER CREEK ROAD. SOME
ROOFING ON CHICKEN COOPS
PEELED BACK BY WINDS.
SJKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:18 AM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 32 min |
| Jun 10, 5:22 AM EDT | Severe Thunderstorm Warning | RNK | Smyth | 33 min |
| Jun 10, 5:30 AM EDT | Severe Thunderstorm Warning | RNK | Smyth | 65 min |
| Jun 10, 5:42 AM EDT | Severe Thunderstorm Warning | RNK | Grayson | 48 min |
| Jun 10, 5:52 AM EDT | Severe Thunderstorm Warning | RNK | Bedford | 33 min |
| Jun 10, 6:10 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, City of Lynchburg | 35 min |
| Jun 10, 6:28 AM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 32 min |
| Jun 10, 9:18 AM EDT | Flash Flood Warning | RNK | Tazewell | 2 hr |
| Jun 10, 10:08 AM EDT | Flash Flood Warning | RNK | Smyth | 57 min |
| Jun 10, 11:04 AM EDT | Flash Flood Warning | RNK | Smyth | 3 hr |
| Jun 10, 11:12 AM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.